Background and aims: Irinotecan (CPT-11) is a chemotherapeutic drug for cancer that causes severe diarrhea by an uncertain mechanism. The aim of the present study was to investigate the time-course of apoptosis and whole intestinal damage after irinotecan to further elucidate the mechanism behind the diarrhea.
Methods: Groups of breast cancer-bearing dark agouti (DA) rats were treated with 100, 150 or 200 mg/kg doses of irinotecan or vehicle control daily for two days, and killed at 6, 24, 72 or 96 h after treatment. Apoptosis and morphometry were examined in both the small and large intestines. Histopathology and goblet cell numbers were recorded. Data were analyzed using the Peritz' F-test.
Results: Irinotecan increased apoptosis and caused villous atrophy and crypt hypoplasia in the small intestine, and increased apoptosis, crypt hypoplasia, crypt dilation and mucus secretion in the large intestine. Irinotecan at 100 and 150 mg/kg caused crypt hypoplasia at 6 and 24 h, with rebound hyperplasia at 72 and 96 h. At 200 mg/kg, irinotecan caused a more pronounced crypt hypoplasia earlier and all animals died by 96 h. Apoptosis peaked at 6 h and remained elevated over the remainder of the time-points. This was not dose-dependent. Irinotecan at all doses altered colonic, but not jejunal, goblet cells. Irinotecan increased colonic mucus secretion.
Conclusions: We conclude that irinotecan causes diarrhea by inducing apoptosis and hypoproliferation in both the small and large intestines, and causes colonic damage with changes in goblet cells and mucin secretion.